Dextromethorphan (DXM, DM)

What is it?
First Aid

What is dextromethorphan?

Dextromethorphan, also known as DXM or DM, is a cough suppressant—a medication that helps you cough less. It is found in many types of cough syrup and other cough and cold medications. Most of these can be bought without a prescription.

 Many medications that include dextromethorphan also include other drugs, such as:

 DXM cough medication is safe when you use it in the right way. It can be harmful if:

  • You take too much. For example:
    • Taking extra to treat a bad cough
    • Taking it to get high
  • You take it with alcohol or another drug that makes you sleepy. This can make it hard to breathe or make you choke if you throw up.
  • You take too much acetaminophen (Tylenol). This can damage your liver. If your DXM medication already contains acetaminophen, avoid taking other medications that also contain acetaminophen. Check the label on your medication to see if it has acetaminophen in it.

What are the symptoms of taking too much dextromethorphan?

If you take too much dextromethorphan cough medication you may:

  • Feel dizzy
  • Feel like your heart is beating too fast
  • Feel tired
  • Throw up
  • See double or see things that are not really there
  • Have trouble walking or moving your arms

In serious cases, you may feel like you are floating outside your body, have seizures or go into a coma.

If you take too much dextromethorphan for a long time you may have trouble sleeping or have cravings for the drug.

What should you do if someone has taken too much dextromethorphan?

If someone has used dextromethorphan in a way that could be harmful, call the poison center at 1-800-222-1222, chat online or text POISON to 85511. We can also answer other questions you have about about dextromethorphan. If you can, bring the medication bottle to the phone or computer.

If someone has passed out or is not breathing, call 911 right away.

If you know someone who is abusing dextromethorphan cough medication or who is thinking about suicide, get them help. See our substance abuse and suicide pages for resources.

How can I prevent dextromethorphan poisonings?

To prevent poisonings from dextromethorphan:

  • Read the label on the bottle each time you take a medication. The label will tell you what the medication is, what it is for, how much to take and possible problems.
  • Compare the active ingredients in all your medications. Make sure you are not taking the same active ingredients in more than one medication.
  • If you have any questions about your medication, ask your doctor or pharmacist, or contact the poison center—call 1-800-222-1222, chat online or text POISON to 85511.

Last Updated: Wednesday May 4th 2016